Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 163, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 15, 2017, 4:30 PM CDT for Trego County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2017, 4:30 PM CDT (21:30 UTC)
- Expired
- Jun 15, 2017, 5:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Trego County, KS
The radar
The Dodge City radar (KDDC), 116 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 4:43 PM CDT | HAIL 1 | 6 Nne Ransom, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 1:24 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3017 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted.
684
WUUS53 KDDC 152130
SVRDDC
KSC195-152215-
/O.NEW.KDDC.SV.W.0163.170615T2130Z-170615T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
430 PM CDT THU JUN 15 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southern Trego County in west central Kansas...
* Until 515 PM CDT
* At 429 PM CDT, a severe thunderstorm was located 4 miles south of
Trego Center, or 13 miles south of Wakeeney, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Trego Center and Cedar Bluff Reservoir.
This warning replaces the previous warning for Trego county.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3871 10011 3896 10009 3892 9961 3870 9960
TIME...MOT...LOC 2129Z 284DEG 18KT 3883 9991
HAIL...1.00IN
WIND...60MPH
$$
RBURG2 follow-up statements
292
WWUS53 KDDC 152147
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
447 PM CDT THU JUN 15 2017
KSC195-152215-
/O.CON.KDDC.SV.W.0163.000000T0000Z-170615T2215Z/
Trego KS-
447 PM CDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHERN TREGO COUNTY...
At 447 PM CDT, a severe thunderstorm was located 5 miles southwest of
Cedar Bluff Reservoir, or 19 miles north of Ness City, moving
southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Trego Center and Cedar Bluff Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3871 10011 3896 10009 3892 9961 3870 9960
TIME...MOT...LOC 2147Z 298DEG 12KT 3873 9984
HAIL...1.00IN
WIND...60MPH
$$
RBURG811
WWUS53 KDDC 152209
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
509 PM CDT THU JUN 15 2017
KSC195-152218-
/O.EXP.KDDC.SV.W.0163.000000T0000Z-170615T2215Z/
Trego KS-
509 PM CDT THU JUN 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN TREGO COUNTY WILL
EXPIRE AT 515 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 700 PM CDT for
west central Kansas.
LAT...LON 3871 10011 3896 10009 3892 9961 3870 9960
TIME...MOT...LOC 2208Z 284DEG 18KT 3871 9972
$$
RBURGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 1:42 PM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, Jun 15, 1:42 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 142 PM CDT Thu Jun 15 2017 ...Updated short and long term sections... .SHORT TERM...(This evening through Friday) Issued at 135 PM CDT Thu Jun 15 2017 Winds will be mostly zonal over Kansas through tomorrow with an upper level ridge over northern Mexico and an upper level low sliding eastward across central Canada. Towards the surface, an area of low pressure is currently sitting somewhere across west central Kansas with a cold front extending southward into portions of western Kansas and a warm front extending eastward into portions of central Kansas. Storms are progged to first form along the warm front this afternoon with more development possible along the cold front as it slowly treks eastward today. The atmosphere will be very unstable this afternoon with ample CAPE and SHEAR. That means that any storms that do form will be capable of becoming severe with large hail and damaging winds being the main concern. Any storms that do develop are expected to move out of the CWA by midnight with decreasing cloudiness thereafter. The frontal boundary mentioned earlier will retrograde back to the east tomorrow and bifurcate the CWA tomorrow. There will be a slight chance of storms along northern Kansas and I-70 corridor late in the afternoon. Otherwise expect clear to partly cloudy skies. As for temperatures, lows tonight look to range from around 60 degrees along the KS/CO border to upper 60s across south central Kansas. Highs tomorrow look to soar into the upper 90s with a few places possibly reaching the 100 degree mark. .LONG TERM...(Friday night through Thursday) Issued at 135 PM CDT Thu Jun 15 2017 The CWA looks to remain generally dry through the long term period as an upper level ridge builds across the southwestern United States. One exception to this will be Saturday as an upper level shortwave slides through the Northern Plains and in turn push a cold front through the area. A few thunderstorms may form across northern Kansas and northern portions of the CWA. Otherwise, only an increase in cloud cover will be present. Another exception will be next Wednesday as models suggest another disturbance moving through the area. As for temperatures, highs will reach into the upper 90s to around 100 degrees Saturday then down into the 80s Sunday behind the aforementioned front. Western Kansas then rebounds into the 90s for the remainder of the long term period. Lows will generally be in the 60s to low 70s with the exception of Sunday night when lows will dip into the upper 50s to lower 60s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1223 PM CDT Thu Jun 15 2017 VFR conditions will prevail today with mostly clear skies with the exception of around the HYS terminal. A few storms may form around the HYS terminal this afternoon then slide southeastward into south central Kansas. Otherwise expect an increase in mid level clouds around the HYS terminal. A cold front will be draped across western Kansas this afternoon with a warm front extending westward through central Kansas. Winds will generally be from the south ahead of these frontal boundaries with more of an easterly component north of the warm front and west to northwesterly component behind the cold front. && .PRELIMINARY POINT TEMPS/POPS... DDC 97 66 98 69 / 10 10 10 10 GCK 97 64 101 65 / 0 0 10 0 EHA 97 62 100 65 / 0 0 0 0 LBL 97 65 101 67 / 10 10 0 0 HYS 95 66 97 68 / 50 10 20 10 P28 98 69 97 72 / 40 60 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Hovorka_42
Hazardous weather outlook, Jun 15, 4:31 AM CDT, 11 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 431 AM CDT Thu Jun 15 2017 KSZ030-031-043>046-061>066-074>081-084>090-160945- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 431 AM CDT Thu Jun 15 2017 /331 AM MDT Thu Jun 15 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A weak surface trough will be the focus for a few severe thunderstorm to develop as early as mid afternoon, generally along the K-96 corridor, and expanding east/southeast in the evening. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Significant risk * Thunderstorm wind damage: Elevated risk * Flooding: Limited risk * Lightning: Limited risk * Excessive heat: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- The favored area for thunderstorm chances on Friday is through the I-70 corridor (Wakeeney/Hays/LaCrosse areas). A cold front will move into the area late Saturday. Days 2-7 Hazards ---------------- * Friday - Lightning: Limited risk - Excessive heat: Limited risk * Saturday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Excessive heat: Elevated risk * Sunday No hazards. * Monday No hazards. * Tuesday - Lightning: Limited risk - Excessive heat: Limited risk * Wednesday - Lightning: Limited risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Jun 15, 3:23 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
323 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND GST 2 SW HAYS 38.85N 99.34W
06/15/2017 M77 MPH ELLIS KS MESONET
&&
GTLocal storm report, Jun 15, 3:34 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
334 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM HAIL 1 ESE SCHOENCHEN 38.71N 99.32W
06/15/2017 E1.25 INCH ELLIS KS TRAINED SPOTTER
&&
GTSpecial weather statement, Jun 15, 3:41 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Dodge City KS
341 PM CDT THU JUN 15 2017
KSZ043-152130-
Scott KS-
341 PM CDT THU JUN 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SCOTT COUNTY UNTIL 430
PM CDT...
At 340 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Shallow Water, or 8 miles southwest of Scott City,
moving southeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Shallow Water.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 700 PM CDT for
west central Kansas.
LAT...LON 3842 10111 3849 10101 3841 10074 3827 10084
3827 10105
TIME...MOT...LOC 2040Z 312DEG 16KT 3840 10102Local storm report, Jun 15, 3:51 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
351 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG SCHOENCHEN 38.72N 99.33W
06/15/2017 ELLIS KS TRAINED SPOTTER
SPOTTER REPORTED DAMAGE TO TREES, FENCES,
AND SOME OUTBUILDINGS.
&&
GTLocal storm report, Jun 15, 3:53 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
353 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND GST 5 E CEDAR BLUFF 38.81N 99.64W
06/15/2017 E65 MPH TREGO KS PUBLIC
&&Local storm report, Jun 15, 4:05 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
405 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 2 SW TREGO CENTER 38.87N 99.92W
06/15/2017 E1.00 INCH TREGO KS EMERGENCY MNGR
&&
GTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 1:27 PM CDT | Special Weather Statement | DDC | Ellis, Trego | 63 min |
| Jun 15, 1:35 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 55 min |
| Jun 15, 1:52 PM CDT | Tornado Warning | DDC | Ellis, Trego | 16 min |
| Jun 15, 1:58 PM CDT | Tornado Warning | DDC | Ellis, Trego | 20 min |
| Jun 15, 2:27 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 48 min |
| Jun 15, 2:35 PM CDT | Tornado Warning | DDC | Ellis | 17 min |
| Jun 15, 2:46 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 44 min |
| Jun 15, 3:02 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 43 min |
| Jun 15, 3:05 PM CDT | Flash Flood Warning | DDC | Ellis | 4 hr |
| Jun 15, 3:13 PM CDT | Special Weather Statement | DDC | Scott | 62 min |
| Jun 15, 3:13 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 47 min |
| Jun 15, 3:33 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 57 min |
| Jun 15, 3:41 PM CDT | Special Weather Statement | DDC | Scott | 49 min |
| Jun 15, 3:43 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Pawnee, Rush | 47 min |
| Jun 15, 4:28 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 47 min |
| Jun 15, 4:50 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Rush | 55 min |
| Jun 15, 5:13 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush, Stafford | 62 min |
| Jun 15, 5:43 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Rush | 62 min |
| Jun 15, 5:58 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 31 min |
| Jun 15, 6:23 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 52 min |
| Jun 15, 6:28 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee, Rush | 39 min |
| Jun 15, 6:33 PM CDT | Special Weather Statement | DDC | Gray | 57 min |
| Jun 15, 6:33 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 57 min |
| Jun 15, 6:48 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman | 17 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.